Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

135 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What are the side effects of Depo provera injection?

My periods are extreamly heavy to the point the going out or doing much of anything for that 5-7 is, a bit of a struggle so I chose to get onto Depo. I started using Depo in 2007 after having my child. I had no problems with it, and i completely stopped my periods within a month of recieving the shot. in 2011 I was told by the dr I was seeing that I would need to go off of depo for a year to allow my body a break. 3 months after stopping depo I found out this was not true. So of corse I started depo again. Only this time I began having problems with it. I got what I have heard called depo bleeding I would spot for 3-4 weeks at a time stop for a week maybe 2 and start again. the spotting was not bad sometimes its not even enough to leave anything in my uderwear. but when I would wipe I would have bloody residue. This continued for 7 months. because of this I stopped depo (that and my boyfriend is fixed) I went off of depo from 2012- july off 2014 a little over 2 years. my periods finally got back on normal (except the original problem of heavy bleeding). So i thought i would try depo again. I started it in july 2014. sense i have started it again i have depo bleeding again. at first it was for a full 3 months light spotting. months 4-6 would flux the 4rd month nothing no spotting, 5th month i spotted for 2 weeks then stopped for 2 weeks. Month 6 spotted all 4 weeks. i am now on month 7 i did not spot at all for the first week on the second week i had to have a colposcopy. I spotted 3 days after i got the colposcopy for a week. I figured this was normal. I stopped spotting for 2 days and last night i had heavy blood flow today as well. My questions are why did it work great the first time and now im having side effects on my 2nd and 3rd start. how can i get my periods to stop on depo. am i doing something wrong to make it have side effects. is there anything i can do?
Thu, 13 Aug 2015
Report Abuse
General & Family Physician 's  Response
Hi,
Thanks for posting in HCM.
Depo Provera is medroxyprogesterone, which is a form of progesterone, a female hormone used as contraception to prevent pregnancy.
Usual side effects include Nausea, bloating, headache, changes in appetite, weight gain, tiredness, swelling, acne, hot flashes, breast tenderness, or irritation/pain at the injection . Vaginal bleeding between periods (spotting) or missed/irregular periods may occur, especially during the first few months of use.
Kindly consult Gynecologist for proper management.
Hope the information provided is helpful. All the best.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

Since I started the depo birth control my boyfriend has told me that my vaginal juices taste bitter. I just wanted to know if that is normal? Plus everytime we go to have sex it feels like he is ripping me in half and that has never happened before. Even him using one finger makes me wanna cry. Can you please help

doctor1 MD

I went to my orthopedist today and he gave me a depot injection in my left shoulder and neck for a bone spur. I am having some burning pain in my left arm on the front of my arm between my shoulder and elbow. Should I be concerned about this burning discomfort? What can I take to alleviate this pain?

doctor1 MD

Hi! I am on the Depo Provera shot and a few weeks ago I had to take a Plan B pill. Shortly after taking the pill, I got my period, which I haven t gotten since I first started using the shot, and it s lasted about two weeks and counting. I desperately need my period to be gone by this Friday and I ve heard of taking Ibuprofin and other tricks but what do you suggest I do to get rid of it?